Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 2001, 9:33 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 9:33 PM CDT (02:33 UTC)
- Expired
- Apr 6, 2001, 10:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 10:05 PM CDT | Thunderstorm Wind 61 E | Glasco, KS | |
| Apr 6, 10:10 PM CDT | Thunderstorm Wind 55 E | Tescott, KS | |
| Apr 6, 10:15 PM CDT | Thunderstorm Wind 52 E | Concordia, KS | |
| Apr 6, 10:23 PM CDT | Thunderstorm Wind 61 E | Concordia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 070233 SVRTOP KSC029-143-070315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 933 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLOUD COUNTY IN NORTH CENTRAL KANSAS OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1015 PM CDT * AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES SOUTHWEST OF TESCOTT...OR ABOUT 31 MILES WEST OF SALINA...MOVING NORTHEAST AT 80 MPH. * SOME LOCATIONS AFFECTED... TESCOTT ADA BENNINGTON MINNEAPOLIS DELPHOS GLASCO MILTONVALE AURORA CONCORDIA CLYDE THESE STORMS HAVE A HISTORY OF WIND DAMAGE...WITH 80 TO 100 MPH WIND POSSIBLE. STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THVE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3897 9791 3897 9738 3963 9737 3959 9790
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:55 PM CDT, 7 hours 38 minutes earlier.
Area forecast discussion, Apr 6, 1:55 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 155 PM CDT FRI APR 6 2001 SEVERE WEATHER POTENTIAL MAIN CONCERN BUT THAT ONLY IN EARLY PART OF FORECAST. INGREDIENTS COMING TOGETHER FOR MAJOR SVR WEATHER OUTBREAK THROUGH THIS EVENING. STG WIND FIELDS APPEAR SUFFICIENT FOR DAMAGING WINDS. HELICITY VALUES AND INSTABILITY GOOD FOR ISOLD TORNADOS AT LEAST INTO EARLY EVENING. LATER EVENING BECOMES MORE A WIND EVENT. SQUALL LINE MOVES THROUGH LATE EVENING SCOURING OUT MOISTURE...BUT WITH SFC LOW STILL INTENSIFYING...WINDY CONDS WILL PERSIST. GRADIENT STILL SUFFICIENT FOR WINDY CONDS IN THE MORNING...BUT RELAXES IN THE AFTERNOON FOR DMSHG WINDS. LTL OF CONSEQUENCE UNTIL SUNDAY NIGHT...WHEN QUESTION IS WHETHER MOISTURE IS SUFFICIENT FOR REDEVELOPMENT OF TSTMS. FOR NOW WILL HOLD WITH DRY FORECAST...THROUGH SUNDAY NIGHT. WILL LEAN TOWARD MAV NUMBERS RE. TEMPERATURE FORECAST. .TOP...NONE$
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 44 min |
| Apr 6, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.